I'm on my second week of the generic Lexapro, and feeling a lot better. My doctor had told me to take the Lexapro in the am, and an Ativan at night to help me sleep (I wasn't able to stay asleep). I'm worried about getting addicted to the Ativan though. Been reading up on it. I tool 1 whole pill for about a week, and this week I've been taking half a pill. I don't know if I've been taking it long enough to get addicted/withdrawal symptoms. Prior to starting the Lexapro, I took a whole Ativan a couple of times a week. Anyone else have any experience with Ativan? Or advice?

10 Replies

  • Ativan is one of the most addictive of the benzodiazepines - it is supposed to be a very short term medication - short term meaning weeks rather than months or years.

  • Hello

    I am in the UK and some years ago I was put on Activan and yes I got addicted to it but there was no warning or sites like this back then and to be honest looking back the Doctor was rubbish I was seeing at the time in fact he got struck of so says a lot

    I am not sure but I do not think Doctors prescribe it in the UK anymore I think they use Valium now if needed and short term they can be fine and a life saver for some that are really so low and cannot control their anxiety but it should be short term only and if you can manage without them then I would

    I would imagine you have a good Doctor and relationship with them and in this case they will monitor you with the Activan and not keep prescribing them once they feel they are no longer needed

    From how many you say you have been taking I would not think you will feel any side effects stopping them but maybe you could drop the half of that you take a week then the week after the one that would be left half that and if you are feeling ok then just stop taking that last half you would have , I am sure you will be fine :-)

    Take Care x

  • Thanks. My doctor is not the kind to prescribe pills lightly, but she didn't tell me about how addictive Ativan could be. She did say if I needed it for more than 30 days, I would have to go on something else. That was back in June. Until 3 weeks ago I was doing much better, taking Ativan only once a week. Since Thanksgiving (yes, I'm American), I have been going downhill, and the Christmas holiday was the worst. Doc put me on the generic Lexapro and I am doing much better. I'm going to wean myself off the Ativan.

  • Hello

    I thought you might be in America , it seems that they use them more there than maybe we use Valium

    As you are just taking the one and a half tablets a week I really don't think you will find it to hard at all , cut down by half a tablet when you feel fine then cut the other half wait again till you feel ok and like I said then let that last half go , well I know that is how I did it and worked and believe me I was on a huge dose unlike you have been taking so don't worry you can do this , let us know how it goes for you and I hope the other meds you are on work well for you and if for some reason you do find yourself struggling go back and talk to her but I doubt you will :-)

    Take Care x

  • Hi libraraylil, I was on Ativan for 3 years at the lowest to high dose. It just didn't work for me. I talked to my doctor about weaning off the drug. I did it in a way of slowly substituting Valium for Ativan and then slowly cutting down on the Valium until I was off benzos completely.

    The process took me a little over 2 years. I have now been benzo free for close to 500 days except for taking 15 mg Lexapro a day. You have only been on Ativan 6 months but I would still check with your doctor in coming down slowly. What happens with Ativan and Xanax is that your body gets use to the dosage and wants more and then you might go through withdrawal like symptoms even though you are on the drug. Please don't do it on your own. I wish you good luck.

  • Ativan is very addictive and is used to help people with drug withdraw symptoms. I took it a few times and it knocked me out. Gave me the sensation that I couldn't even move my arms. Within a day of one dose I had the sweats, shakes, and extreme panic. I switched to clorenzapam which is a really similar drug. I took a small dose (as needed, not daily) for 4 months and when I tried stopping I had withdrawal symptoms. The doc told me it was impossible but my psychologist told me it can happen. Just be very careful. Benzos aren't a joke and docs don't take their addictive nature seriously enough.

    I weaned after 4 months and started lexapro. Now I'm only on lexapro and doing great.

  • Thanks everyone. I decided to stick with 1/2 tablet (.5mg) for the rest of this week, then Monday go down to a 1/4 or .25mg. I figure that way I shouldn't get withdrawal symptoms. I'm just worried about being able to sleep at night.

  • Hello

    Sounds like a plan :-)

    At first you might not sleep quiet as well but your body will adjust and your sleep pattern will adjust again but think if I need them to make me sleep that could mean I am starting to become dependent on them

    But you also may find that weaning of such a small dose does not affect you at all

    Let us know how you get on :-) x

  • I was having trouble sleeping and staying asleep due to anxiety and depression. The ativan helped with that which is when I started taking them every night. Before I only took 1/2 when I had a lot of anxiety, about once a week. But the Lexapro is really helping with the depression, so maybe the sleeping won't be such a problem now.

    This site is a god-send. I had my first bout with anxiety about 30 years ago, and people didn't talk about anxiety disorders back then.

    Having a place to go and talk and get advice is really great. You don't feel like you're the only one!

  • My therapist has suggested I try Klonopin instead of Ativan for when I have bad anxiety. I'm going to Disney in a couple of weeks and know I will need something. I know several posts have suggested Valium. Does anyone have any experience with Klonopin?

You may also like...